Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Louisville, KY

May 23, 2020Anderson County, Franklin County, Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2020, 7:28 PM EDT for Anderson County, Franklin County, Shelby County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 7:28 PM EDT (23:28 UTC)
Expired
May 23, 2020, 8:00 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Franklin County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KLMK 232328
SVRLMK
KYC005-073-211-240000-
/O.NEW.KLMK.SV.W.0096.200523T2328Z-200524T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
728 PM EDT Sat May 23 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shelby County in central Kentucky...
  Northeastern Anderson County in central Kentucky...
  Southern Franklin County in central Kentucky...

* Until 800 PM EDT.

* At 728 PM EDT, a severe thunderstorm was located 9 miles east of
  Shelbyville, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Slickway, Farmdale, Avenstoke, Harvieland, Bridgeport,
  Hatton, Harrisonville, Peytona and Clay Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3829 8476 3818 8476 3814 8487 3810 8487
      3809 8486 3810 8484 3809 8483 3808 8483
      3807 8488 3808 8511 3823 8511
TIME...MOT...LOC 2328Z 262DEG 26KT 3816 8505 

HAIL...<.75IN
WIND...60MPH
 
$$

KDW
1 follow-up statement
533 
WWUS53 KLMK 232353
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
753 PM EDT Sat May 23 2020

KYC005-073-211-240003-
/O.EXP.KLMK.SV.W.0096.000000T0000Z-200524T0000Z/
Shelby KY-Anderson KY-Franklin KY-
753 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...
NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES WILL EXPIRE AT
800 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3829 8476 3818 8476 3814 8487 3810 8487
      3809 8486 3810 8484 3809 8483 3808 8483
      3807 8488 3808 8511 3823 8511
TIME...MOT...LOC 2353Z 262DEG 26KT 3818 8483 

$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:06 PM EDT, 22 minutes earlier.

Area forecast discussion, May 23, 7:06 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
706 PM EDT Sat May 23 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 618 PM EDT Sat May 23 2020

Thunderstorms erupted this afternoon along and ahead of a weak
surface trough reaching from southern Indiana to eastern Kentucky.
With plenty of instability available a few storms produced small
hail and mostly sub-severe wind gusts. Storms also developed west of
I-65 along an instability gradient but have struggled somewhat with
slightly weaker mid-level lapse rates and being some distance away
from the trough.

The sun is getting lower in the sky and some CIN is beginning to
show up in areas where the atmosphere has been worked over by
convection. There has been a general weakening trend in the storms
recently, and this is expected to continue as we progress into the
evening.

&&

.Short Term...(This evening through Sunday)
Issued at 230 PM EDT Sat May 23 2020

Watching widely scattered storms popping up across the region.
Latest GOES sounder data indicates fairly uniform instability across
the region this hour, and current Kentucky Mesonet shows the
available moisture across the region well...with dewpoints around
70! Such a change from the rest of this year so far. Would expect
current storms to lay down some outflow boundaries that will help
new storms to develop through the rest of the afternoon. As is the
case with a pulse thunderstorm environment, most hi-res guidance is
not initializing well, so have been advertising scattered storm
chances. As has been mentioned before, shear is fairly weak, so main
concern will be with the stronger updrafts and subsequent
downdrafts. DCAPEs are fairly high per latest SPC mesoanalysis...so
still calling for a few storms with damaging wind gusts.

As we get into the evening hours, expect storms to dissipate...but
the mugginess will remain. South winds around 5 mph should help to
keep any fog formation to a minimum, but cannot rule out a brief
period with patches of fog this evening in the wake of any early
evening storms.

Sunday we reload somewhat, with shear remaining fairly light.
Instability may end up a little stronger, but the question mark will
be triggers to take advantage of that instability. For now, have
gone a little less for coverage than with today's rain chances. That
should help temperatures get into the upper 80s for our warmer
spots...with heat indices getting into the lower 90s.  Good summer
weather for the Memorial Day weekend.

.Long Term...(Sunday night through Saturday)
Issued at 245 PM EDT Sat May 23 2020

Unsettled weather looks to prevail throughout the long term, as the
region become situated under a persistent ridging pattern. As such,
expect to see afternoon highs in the mid to upper 80s, with
dewpoints in the upper 60s, causing heat index values to peak in the
low 90s. SW flow during this time will also help funnel juicy Gulf
moisture across the region, resulting in daily chances for showers
and thunderstorms, with the highest chances occurring during the
afternoon/evening hours.

With the upper ridge in place, stronger winds aloft will be
restricted to our west and north, and deep layer shear here will be
weak to moderate, causing the severe potential to be rather limited.
However, it is worth noting that locally heavy downpours, gusty
winds, and small hail may certainly still occur given the
instability in place coupled with PWAT values of 1.5 to 2 inches.
Localized flooding may also become an issue given the recent rains
and saturated grounds. Otherwise, expect overnight lows to be above
climatological norms throughout the week, with temperature forecast
to only fall into the upper 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 706 PM EDT Sat May 23 2020

Storms from earlier have, for the most part, diminished. Remaining
cells are expected to fall apart over the first couple hours of the
TAF period, followed by VFR conditions for the remainder of the
evening. Did throw in some early morning BR at SDF and LEX since
those locations received rain this afternoon.

Tomorrow looks like another warm and humid day. Not as much of a
trigger for storms tomorrow, but given moist unstable atmosphere
went ahead with a PROB30 for scattered afternoon storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RJS
Long Term...SSC
Aviation...13
Hazardous weather outlook, May 23, 2:56 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
256 PM EDT Sat May 23 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
256 PM EDT Sat May 23 2020 /156 PM CDT Sat May 23 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected into the evening
across the outlook area. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS/SSC

In the hours before

Special weather statement, May 23, 5:39 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
539 PM EDT Sat May 23 2020

KYZ036-040-041-232215-
Scott-Woodford-Fayette-
539 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WOODFORD...SOUTHERN
SCOTT AND NORTHWESTERN FAYETTE COUNTIES...

At 539 PM EDT, a strong thunderstorm was located near Versailles,
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington, Georgetown, Versailles, Midway, Stamping Ground, Viley,
Longlick, Spindletop Estates, Skinnersburg and Moon Lake Estates.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3800 8464 3800 8466 3799 8466 3803 8478
      3836 8466 3826 8443 3825 8442 3822 8442
      3821 8440 3821 8439
TIME...MOT...LOC 2139Z 209DEG 20KT 3807 8468

RJS
Local storm report, May 23, 5:41 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     2 S SULPHUR             38.45N 85.27W
05/23/2020                   HENRY              KY   TRAINED SPOTTER

            TREES WERE BLOWN DOWN AND BLOCKING TRAFFIC
            ON HIGHWAY 146 BETWEEN PENDLETON AND NEW
            CASTLE. THE FIRE DEPARTMENT IS RESPONDING.

&&

KDW
Special weather statement, May 23, 5:59 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
559 PM EDT Sat May 23 2020

INZ090-091-KYZ029-030-038-232230-
Floyd-Harrison-Jefferson-Bullitt-Spencer-
559 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...SOUTH
CENTRAL FLOYD...WEST CENTRAL SPENCER...JEFFERSON AND NORTHERN BULLITT
COUNTIES...

At 557 PM EDT, gusty winds, likely to 40 mph, ahead of a strong
thunderstorm was located over Valley Station. These winds will
continue into the Louisville Airport by 615 PM.

The storm driving these winds is near Elizabeth and moving east at
30 mph. Additional strong wind gusts and pea-sized hail are possible
with this storm.

Locations impacted include... Louisville,
Jeffersontown, St. Matthews, Shively, Lyndon, Middletown, Douglass
Hills, Hurstbourne, Graymoor-Devondale and Anchorage.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3803 8607 3816 8608 3829 8551 3803 8544
TIME...MOT...LOC 2157Z 258DEG 27KT 3810 8588

RJS
Special weather statement, May 23, 6:33 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
633 PM EDT Sat May 23 2020

KYZ035>037-232300-
Scott-Franklin-Harrison-
633 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SCOTT...SOUTHWESTERN HARRISON
AND NORTHEASTERN FRANKLIN COUNTIES...

At 633 PM EDT, a strong thunderstorm was located 9 miles northwest of
Georgetown, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Georgetown, Frankfort, Stamping Ground, Sadieville, Longlick,
Leesburg, Alberta, Skinnersburg, Moon Lake Estates and Muddy Ford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3829 8441 3828 8443 3828 8444 3825 8442
      3820 8442 3818 8447 3822 8484 3835 8482
      3834 8479 3835 8474 3837 8471 3842 8465
      3846 8440
TIME...MOT...LOC 2233Z 277DEG 23KT 3829 8469

RJS
Special weather statement, May 23, 6:37 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
637 PM EDT Sat May 23 2020

KYZ029-030-034-038-045-232300-
Jefferson-Shelby-Bullitt-Spencer-Nelson-
637 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHWESTERN SHELBY...
NORTH CENTRAL NELSON...SOUTHEASTERN JEFFERSON AND NORTHEASTERN
BULLITT COUNTIES...

At 637 PM EDT, a strong thunderstorm was located near Pioneer
Village, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hollow Creek, Taylorsville, Spring Mill, Fern Creek, Highview, Minor
Lane Heights, Mount Washington, Wakefield, Yoder and Highgrove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3797 8566 3816 8563 3821 8529 3793 8527
TIME...MOT...LOC 2237Z 268DEG 24KT 3804 8557

RJS
Special weather statement, May 23, 6:56 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
656 PM EDT Sat May 23 2020

KYZ034-035-038-039-045-232330-
Shelby-Franklin-Spencer-Nelson-Anderson-
656 PM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SPENCER...SHELBY...
NORTHEASTERN NELSON...WESTERN ANDERSON AND SOUTHWESTERN FRANKLIN
COUNTIES...

At 656 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Shelbyville to near
Taylorsville to 8 miles north of Bardstown. Movement was east at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Shelbyville, Taylorsville, Simpsonville, Bloomfield, Wakefield,
Yoder, Montclair, Wayside, Elmburg and Glensboro.

LAT...LON 3833 8506 3810 8497 3791 8513 3790 8550
      3808 8540 3816 8542 3827 8541
TIME...MOT...LOC 2256Z 267DEG 31KT 3822 8536 3809 8532 3793 8544

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:46 AM EDTRiver Flood WarningLMKHancock4 days
May 23, 3:37 PM EDTSpecial Weather StatementLMKAnderson, Franklin23 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningLMKFranklin, Henry, Scott, Shelby33 min
May 23, 4:10 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln35 min
May 23, 4:25 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble35 min
May 23, 4:36 PM EDTSpecial Weather StatementLMKHarrison, Scott24 min
May 23, 4:40 PM EDTSpecial Weather StatementLMKGarrard, Jessamine, Madison, Mercer35 min
May 23, 4:51 PM EDTSpecial Weather StatementLMKOldham24 min
May 23, 5:03 PM EDTSevere Thunderstorm WarningLMKOldham27 min
May 23, 5:08 PM EDTSpecial Weather StatementLMKHenry37 min
May 23, 5:25 PM EDTSpecial Weather StatementLMKMadison35 min
May 23, 5:27 PM EDTSpecial Weather StatementLMKShelby33 min
May 23, 5:37 PM EDTSpecial Weather StatementLMKClark38 min
May 23, 5:39 PM EDTSpecial Weather StatementLMKScott, Woodford36 min
May 23, 5:59 PM EDTSpecial Weather StatementLMKJefferson31 min
May 23, 6:07 PM EDTSevere Thunderstorm WarningLMKScott23 min
May 23, 6:08 PM EDTAreal Flood AdvisoryLMKMercer112 min
May 23, 6:15 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson30 min
May 23, 6:32 PM EDTAreal Flood AdvisoryLMKBullitt, Jefferson3 hr
May 23, 6:33 PM EDTSpecial Weather StatementLMKScott27 min
May 23, 6:37 PM EDTSpecial Weather StatementLMKSpencer23 min
May 23, 6:56 PM EDTSpecial Weather StatementLMKShelby, Spencer34 min
May 23, 7:08 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 23, 7:31 PM EDTSevere Thunderstorm WarningLMKAnderson, Shelby, Spencer29 min
May 23, 7:40 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Henry, Shelby, Spencer, Woodford3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.